New Mexico, 2007

Damaging Wind in New Mexico, September 29, 2007

September 29, 2007 · NWS ABQ · 1 event in 1 county or zone

The storm that was along the west coast on the 28th began to move inland on the 29th and strengthened the flow at mid levels of the atmosphere. A thunderstorm near Amistad in northeast New Mexico (near Amistad) brought |some of that wind to the surface in the form of a microburst wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The storm that was along the west coast on the 28th began to move inland on the 29th and strengthened the flow at mid levels of the atmosphere. A thunderstorm near Amistad in northeast New Mexico (near Amistad) brought |some of that wind to the surface in the form of a microburst wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 29, 1:57 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Sep 29, 1:57 PM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT SAT SEP 29 2007

.DISCUSSION...
WINDY CONDITIONS NOTED ACROSS THE NORTHERN HALF OF NEW MEXICO THIS
AFTERNOON AS AN UPPER LEVEL TROUGH MIGRATES THROUGH THE GREAT BASIN.
SOUTHWEST FLOW CONTINUES ACROSS THE LAND OF ENCHANTMENT AS AN UPPER
LEVEL JET AOA 110KTS BISECTS THE FOUR CORNERS REGION. WITH CLEARING
SKIES...MOST LOCALES ARE MIXING TO APPROXIMATELY 650MB. 700MB WINDS
ARE PUSHING 45-50KTS AND SOME OF THIS MOMENTUM IS BEING TRANSLATED
TO THE SURFACE. WILL CONTINUE WITH WIND ADVISORY IN THE NW PORTIONS
OF THE FORECAST AREA UNTIL 00Z. MEANWHILE...UPPER JET WILL SHIFT TO
THE NE QUADRANT OF THE STATE AND PROGGED TO EXIT AFTER DAYBREAK ON
SUNDAY. WILL CONTINUE WITH WIND ADVISORY FOR LOCALES ALONG/EAST OF
THE SANGRE DE CRISTO/SANDIA MOUNTAINS THROUGH 03Z. WITH ANTICIPATED
COOLING AND ATMOSPHERIC DECOUPLING...WINDS WILL GRADUALLY TAPER OFF
DURING THE LATE EVENING HRS. HOWEVER...CAN NOT RULE OUT A FEW GUSTS
UP TO 40 KTS THRU EARLY MORNING. EVENING CREW WILL NEED TO MONITOR
SITUATION AND ADJUST ADVISORY LATER IN TIME IF NECESSARY. INHERITED
POPS FOR TONIGHT LOOK REASONABLE...HIGHEST IN THE NRN MOUNTAINS AND
NE PLAINS WHERE BEST INSTABILITY AND FORCING WILL BE LOCATED. A FEW
OF THE STRONGER STORMS MAY PRODUCE SEVERE WIND GUSTS. TEMPERATURES
TONIGHT WILL BE TRICKY AS A DRIER AND SLIGHTLY COOLER AIRMASS MOVES
INTO THE REGION. MOS GUIDANCE NOTABLY WARMER STATEWIDE COMPARED TO
PREVIOUS RUNS AND WILL DISREGARD.

WEAK SURFACE BOUNDARY SHOULD INVADE THE NE/EC PLAINS EARLY SUNDAY...
KEEPING TEMPS RELATIVELY CLOSE TO NORMAL IN ITS WAKE. IN ADVANCE OF
THE FRONT...ENOUGH INSTABILITY MAY INITIATE ISOLATED STORMS ACROSS
THE SACRAMENTO MTS AND THE SE PLAINS. BY MONDAY...UPPER HIGH SHOULD
MIGRATE INTO CENTRAL TX. MOISTURE WILL ADVECT NORTHWARD BETWEEN THE
UPPER HIGH TO THE EAST AND AN ADVANCING TROUGH OVER THE GREAT BASIN.
345K THETA-E RIDGE AXIS WILL SET UP ALONG THE CONTINENTAL DIVIDE...
ALLOWING SHOWERS/STORMS TO ERUPT ACROSS WRN NM. INCREASED INHERITED
POPS A TAD TO REFLECT HIGH END SCATTERED COVERAGE. EXPECT TEMPS TO
BE NOTABLY COOLER IN THE WEST DUE TO PCPN/CLOUD COVER. TROUGH AXIS
WILL CROSS THE LAND OF ENCHANTMENT MON NIGHT...SHIFTING PCPN THREAT
TO THE ERN PARTS OF THE STATE. RELATIVELY QUIET WEATHER PROGGED FOR
THE REMAINDER OF THE UPCOMING WEEK AS PREDOMINATE DRY W/SW PATTERN
DEVELOPS OVER THE SWRN UNITED STATES. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  42  78  46  73 /   5   0   0  40
GALLUP..........................  36  78  47  71 /   5   0   5  50
GRANTS..........................  42  78  46  71 /  10   0   5  40
GLENWOOD........................  50  84  53  79 /  10   5  10  50
CHAMA...........................  33  72  33  67 /  30   0   0  50
LOS ALAMOS......................  42  74  45  71 /  30   0   5  40
RED RIVER.......................  35  72  33  64 /  50   0   0  40
TAOS............................  39  76  38  72 /  40   0   0  30
SANTA FE........................  44  77  43  71 /  40   0   5  40
SANTA FE AIRPORT................  46  78  46  73 /  30   0   5  30
ESPANOLA........................  43  81  41  76 /  30   0   5  30
ALBUQUERQUE HEIGHTS.............  55  80  56  76 /  20   0   5  30
ALBUQUERQUE VALLEY..............  51  81  52  77 /  20   0   5  30
ALBUQUERQUE FOOTHILLS...........  52  79  53  75 /  20   0   5  30
ALBUQUERQUE WEST MESA...........  53  81  54  76 /  20   0   5  40
SOCORRO.........................  52  82  52  79 /  10   5  10  30
SANDIA PARK/CEDAR CREST.........  42  74  45  68 /  20   0   5  40
MORIARTY/ESTANCIA...............  47  77  42  75 /  20   5  10  30
CARRIZOZO.......................  53  82  52  79 /  20  10  10  30
RUIDOSO.........................  49  75  48  71 /  20  10  10  30
RATON...........................  44  79  42  77 /  30   0   5  20
LAS VEGAS.......................  50  76  45  74 /  30   0   5  30
ROY.............................  52  77  51  77 /  30   0   5  20
CLAYTON.........................  53  78  50  81 /  20   0   5  10
SANTA ROSA......................  56  85  53  83 /  20   0  10  30
TUCUMCARI.......................  60  86  56  85 /  20   0   5  20
FORT SUMNER.....................  58  85  57  85 /  20   5  10  20
CLOVIS..........................  60  84  59  83 /  20   5  10  20
PORTALES........................  59  85  58  84 /  20  10  10  20
ROSWELL.........................  62  87  61  85 /  20  10  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ004>007-010>012.

&&

46
Hazardous weather outlook, Sep 29, 4:46 AM MST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MDT SAT SEP 29 2007

NMZ001>021-026-301200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
546 AM MDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY
OVER NORTHERN AND CENTRAL NEW MEXICO. A FEW OF THESE STORMS COULD
BECOME SEVERE THIS AFTERNOON AND EVENING...MAINLY NORTH OF
INTERSTATE 40 AND EAST OF INTERSTATE 25. HAIL AROUND ONE INCH IN
DIAMETER AND WIND GUSTS AROUND 60 MPH ARE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 100 PM AND 900
PM MAINLY FOR AREAS NORTH OF INTERSTATE 40 AND EAST OF INTERSTATE
25.

40

In the hours before

Special weather statement, Sep 29, 3:13 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
413 PM MDT SAT SEP 29 2007

NMZ012-018-292245-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-
413 PM MDT SAT SEP 29 2007

...STRONG THUNDERSTORM MOVING OVER DE BACA COUNTY...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES SOUTHWEST OF YESO.
MOVEMENT WAS NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUMNER LAKE.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

19
Special weather statement, Sep 29, 3:52 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
452 PM MDT SAT SEP 29 2007

NMZ007-292315-
FAR NORTHEAST PLAINS-
452 PM MDT SAT SEP 29 2007

...STRONG THUNDERSTORM MOVING OVER UNION COUNTY...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES EAST OF GLADSTONE.
MOVEMENT WAS NORTHEAST AT 45 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOUNT DORA.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

19
Special weather statement, Sep 29, 4:46 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT SAT SEP 29 2007

NMZ005>007-012-013-300030-
CONCHAS LAKE/GUADALUPE COUNTY-FAR NORTHEAST PLAINS-HARDING
COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-
546 PM MDT SAT SEP 29 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER EASTERN NEW MEXICO...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 6 MILES SOUTH OF CAPULIN TO ROY TO 13 MILES NORTH OF SANTA ROSA
LAKE STATE PARK. MOVEMENT WAS NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MOSQUERO...
BUEYEROS...GRENVILLE...CONCHAS AND FARLEY.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

19
Special weather statement, Sep 29, 5:32 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
632 PM MDT SAT SEP 29 2007

NMZ005>007-012-013-300130-
CONCHAS LAKE/GUADALUPE COUNTY-FAR NORTHEAST PLAINS-HARDING
COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-
632 PM MDT SAT SEP 29 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER EASTERN NEW MEXICO...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 15 MILES NORTHEAST OF GRENVILLE TO MOSQUERO TO 20 MILES
SOUTHWEST OF CONCHAS. MOVEMENT WAS NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MOUNT
DORA...CLAYTON...SENECA...BUEYEROS AND ROSEBUD.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

19
Special weather statement, Sep 29, 6:37 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
737 PM MDT SAT SEP 29 2007

NMZ006-007-300200-
FAR NORTHEAST PLAINS-HARDING COUNTY-
737 PM MDT SAT SEP 29 2007

...STRONG THUNDERSTORM MOVING OVER HARDING COUNTY...

AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 21 MILES SOUTHEAST OF BUEYEROS.
MOVEMENT WAS NORTHEAST AT 45 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ROSEBUD. ANOTHER STRONG
STORM WAS DETECTED JUST WEST OF HAYDEN.

PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
Special weather statement, Sep 29, 7:00 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT SAT SEP 29 2007

NMZ012-013-300230-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
800 PM MDT SAT SEP 29 2007

...STRONG THUNDERSTORM MOVING OVER FAR EASTERN SAN MIGUEL COUNTY...

AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES NORTHEAST OF MONTOYA.
MOVEMENT WAS NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE STATE ROAD 104 FROM 10
TO 15 MILES NORTHWEST OF TUCUMCARI.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT
LIGHTNING IS OCCURRING WITH THIS STORM.

The radar

The Cannon AFB radar (KFDX), 140 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
September 29, 7:06 PM MST
Where
Union County, 6 mi S of Amistad
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.833, -103.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53435.